MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0408
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact on its pusher assembly.The smart coil had a bend approximately 138.0 cm from the proximal end of the pusher assembly.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.Both smart coil introducer sheaths were reseated properly and were subsequently able to advance out of their introducer sheaths and through a demonstration microcatheter with minimal resistance.Conclusions: evaluation of the returned smart coils revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath which allows the introducer sheath to seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn proximal to the friction lock, it is likely that resistance will be experienced when attempting to advance or retract the embolization coil.The pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock likely prevented the smart coil from being advanced out of its sheath during the procedure.During functional testing, the introducer sheaths were reseated properly and the smart coils were subsequently able to be advanced out of their introducer sheaths and a demonstration microcatheter with minimal resistance.The non-penumbra microcatheter was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02266.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance out of its introducer sheath and into a non-penumbra microcatheter; therefore, it was removed.The physician then successfully advanced another smart coil in the target vessel.Next, another smart coil would not advance out of its introducer sheath and into the microcatheter; therefore, it was removed.The procedure was successfully completed using another smart coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8081819
Report Number3005168196-2018-02265
Device Sequence Number195049
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/07/2022
Device Catalogue Number400SMTSFT0408
Device Lot NumberF80455
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2018
Initial Report FDA Received Date11/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR
Date Report Sent to FDA01/01/2005